High Wind, Guadalupe Mountains of Culberson County
- When
- February 24, 1:50 PM MST to 1:55 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Strong mid level winds within the base of a mid to upper level trough mixed down to the higher terrain of the Guadalupe Mountains of Texas. This, combined with a tight surface pressure gradient, resulted in high winds across the mountainous terrain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds within the base of a mid to upper level trough mixed down to the higher terrain of the Guadalupe Mountains of Texas. This, combined with a tight surface pressure gradient, resulted in high winds across the mountainous terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 24, 1:27 PM MST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CST TUE FEB 24 2009
.DISCUSSION...
TEMPS BROKE THRU RECORDS EARLY THIS AFTERNOON AND CONTINUE TO RISE
WITH DOWNSLOPE WINDS AND GENERALLY ABUNDANT SUNSHINE. SFC LOW NE OF
CWFA WITH WEAK TROF SWWD INTO THE LOWER ELEVATIONS OF THE TRANS
PECOS. THERMAL RIDGE IS AMPLIFIED ALONG TROF FURTHER PROMOTING THESE
UNSEASONALY WARM TEMPS. MORE OF THE SAME WED AS FLAT MID LEVEL RIDGE
MOVES E ALLOWING FOR NEAR ZONAL MID LEVEL FLOW AND 30KT 7H WINDS
FROM FAR W TX E INTO THE PB. RATHER LOOSE MSLP GRADIENT AND LACK OF
WINDS IN LOWER LEVELS (85H) WILL IMPACT SFC WINDS ACRS LOWER
ELEVATIONS OF TRANS PECOS AND PB WHERE WINDS MAY FIND IT DIFFICULT
TO INCREASE ABOVE 15 MPH. WRN PARTS OF SE NM/VAN HORN AREAS SHOULD
BE ABLE TO GET INTO THE 15-25 MPH RANGE WITH GDP MTNS MORE LIKE
25-35 MPH. SATELLITE INDICATES A THCK AREA OF CLOUDS NEARING BAJA.
THESE CLOUDS ARE PROGGED TO MOVE ACRS W TX/SE NM TMW WHICH WILL ALSO
TEND TO LIMIT WINDS ACRS PB. CLOUDS ALSO LOOK THCK ENUF TO HOLD
TEMPS IN CHECK AND PROBABLY A DEGREE OR 2 BLO TODAY/S...BUT STILL
NEAR RECORD/RECORD. WINDS WILL TREND UP INTO THURSDAY AS WEAK
PACIFIC FRONT MOVES E ACRS W TX/SE NM. 85H WINDS PICK BACK UP TO
NEAR 25KTS AS 50KT SPEED MAX AT 5H ZIPS E. THIS WILL FAVOR HIGH
WINDS IN THE GDP MTNS THUR. DOWNSLOPE WINDS WILL HELP TO KEEP TEMPS
ABOVE NORMAL THUR DESPITE 85H THERMAL RIDGE BEING TAKEN EWD WITH
PACIFIC FRONT. MODELS INDICATE VARYING DEGREES OF SFC RIDGING INTO W
TX FRI AND BASED ON HOW FAR N THE NRN STREAM SHRTWV IS WE TEND TO
BELIEVE LESS SFC RIDGING THAN MORE...AND WILL REFLECT ONLY MODEST
COOLING. MODELS IN BETTER AGREEMENT THAT MORE SUBSTANTIAL RIDGING
WILL BE LIKELY SAT WITH 85H TEMPS COOLING BLO 10C AS FAR S AS
MAF...TEMPS BACK INTO THE 60S. DWPNTS STILL VERY LOW IN WAKE OF
FRONT...COULD BE WIDESPREAD SINGLE DIGIT DWPNTS BY SAT PM. MORNING
LOWS BACK TO NEAR 40 SAT AND INTO 30S SUN/MON MORNING. MID LEVEL
RIDGING WILL BUILD N SUN/MON AND WARMING TREND WILL COMMENCE WITH
WIDESPREAD AFTERNOON TEMPS BACK TO N80 BY TUE.
&&
.FIRE WEATHER...
HIGH FIRE WEATHER CONCERNS CONTINUE ACROSS THE AREA THIS AFTERNOON
AS UNSEASONABLY WARM TEMPERATURES COMBINE WITH INCREASING 20 FOOT
WINDS AND EVEN STRONGER WINDS ALOFT. LOW-LEVEL THERMAL PROFILES HAVE
ALLOWED FOR HIGHER MOMENTUM AIR ALOFT TO MIX TO THE SURFACE. CURRENT
OBSERVATIONS CONTINUE TO SHOW RED FLAG CONDITIONS EXTENDING EASTWARD
INTO THE CENTRAL PERMIAN BASIN. CONDITIONS WILL BEGIN TO IMPROVE
SHORTLY AFTER SUNSET THIS EVENING AS 20 FOOT WINDS BEGIN TO WEAKEN
AS A RESULT OF DIURNAL COOLING. CONCERNS WILL PERSIST THROUGH
TOMORROW ACROSS THE GUADALUPE MOUNTAINS...THE VAN HORN
CORRIDOR...AND THE SOUTHEAST NEW MEXICO PLAINS. UNSEASONABLY WARM
TEMPERATURES ONCE AGAIN COMBINED WITH MODERATELY STRONG WINDS ALOFT
AND CONTINUED VERY HIGH FIRE DANGER ACROSS THE ABOVE
MENTIONED AREAS. MEMBERS OF THE LOCAL FIRE WEATHER COMMUNITY SHOULD
REMAIN VIGILANT FOR HEIGHTENED FIRE WEATHER CONDITIONS. CONTINUED
DROUGHT CONDITIONS HAVE PRECONDITIONED LOW LYING FUELS FOR
POTENTIAL RAPID SPREAD AND GROWTH OF ANY FIRES THAT INITIATE.
POTENTIAL WIDESPREAD FIRE WEATHER CONCERNS BY THURSDAY AS MID-LEVEL
FLOW INTENSIFIES AHEAD OF AN APPROACHING COLD FRONT. SUSTAINED 20
FOOT WINDS OF 20 MPH OR GREATER ARE APPEARING MORE FAVORABLE ACROSS
MUCH OF THE PERMIAN BASIN...UPPER/CENTRAL TRANS PECOS...GUADALUPE
AND DAVIS MOUNTAINS...THE SE NEW MEXICO PLAINS...AND PORTIONS OF THE
NORTHERN MARFA PLATEAU. A FIRE WEATHER WEATHER WATCH IS BECOMING
MORE LIKELY BUT DUE TO THE NUMBER OF ONGOING HEADLINES...WILL HOLD
OFF FOR AN OVERNIGHT ISSUANCE.
&&
.CLIMATE...
MIDLAND INTERNATIONAL AIRPORT HAS BROKEN THE RECORD HIGH FOR THE
DAY WITH THE TEMPERATURE SO FAR UP TO 90. THIS SHATTERS THE
PREVIOUS RECORD OF 84 SET IN 1956. ALSO THIS 90 DEGREE
TEMPERATURE TIES FOR THE HIGHEST MONTHLY RECORD FOR FEB. SEVERAL
HRS OF HEATING ARE LEFT AND THE MONTHLY RECORD MAY STILL BE
BROKEN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 45 89 53 87 / 0 0 0 0
CARLSBAD NM 50 91 50 89 / 0 0 0 0
DRYDEN TX 54 89 57 87 / 0 0 0 0
FORT STOCKTON TX 58 95 60 93 / 0 0 0 0
GUADALUPE PASS TX 58 83 55 81 / 0 0 0 0
HOBBS NM 49 87 50 85 / 0 0 0 0
MARFA TX 47 86 43 84 / 0 0 0 0
MIDLAND INTL AIRPORT TX 50 88 51 86 / 0 0 0 0
ODESSA TX 50 89 53 87 / 0 0 0 0
WINK TX 50 93 55 91 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES... SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
LOVING...MARTIN...MIDLAND...REEVES COUNTY AND UPPER TRANS
PECOS...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CST TUE FEB 24 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 226 PM CST TUE FEB 24 2009 /126 PM MST TUE FEB 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT UNSEASONABLY WARM TEMPERATURES...STRONG WESTERLY WINDS AND VERY LOW RELATIVE HUMIDITY LEVELS WILL CONTINUE TO LEAD TO CRITICAL FIRE WEATHER CONDITIONS TO THE GUADALUPE AND DAVIS MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS REGION AND MUCH OF THE PERMIAN BASIN THIS AFTERNOON. VERY WINDY CONDITIONS ARE EXPECTED THROUGH GUADALUPE PASS THIS AFTERNOON...AS WESTERLY WINDS INCREASE TO 30 TO 40 MPH...WITH A OCCASIONAL GUSTS TO 55 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WESTERLY WINDS ARE EXPECTED TO INCREASE TO 25 TO 40 MPH...WITH A FEW GUSTS TO 50 MPH THROUGH GUADALUPE PASS AGAIN WEDNESDAY AFTERNOON. EVEN STRONGER WINDS ARE ANTICIPATED ACROSS THE GUADALUPE MOUNTAINS ON THURSDAY AS SUSTAINED WINDS INCREASE TO 30 TO 45 MPH WITH OCCASIONAL GUSTS TO 60 MPH. ALL TRAVELING THROUGH THE REGION SHOULD EXERCISE EXTREME CAUTION ESPECIALLY THOSE UTILIZING HIGH PROFILE VEHICLES. CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...AND THE VAN HORN CORRIDOR AGAIN WEDNESDAY AFTERNOON AS UNSEASONABLY WARM TEMPERATURES...VERY LOW RELATIVE HUMIDITY AND INCREASED WESTERLY WINDS CONTINUE ACROSS THESE AREAS. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE LOCATIONS WEDNESDAY AFTERNOON. WIDE SPREAD FIRE WEATHER CONCERNS ARE APPEARING MORE LIKELY ACROSS A WIDER AREA BY THURSDAY AFTERNOON AS SURFACE WINDS INCREASE ALONG WITH CRITICALLY LOW RELATIVE HUMIDITY LEVELS. MEMBERS OF THE LOCAL FIRE WEATHER COMMUNITY ARE ENCOURAGED TO LISTEN FOR ANY UPCOMING STATEMENTS REGARDING INCREASED FIRE WEATHER CONCERNS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156897, 156898.